Hail, Giles
- When
- July 31, 2:00 PM EST
- Where
- Giles County, 1.38 mi S of Shumate
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.300, -80.870
|These storms brought down trees, with a couple falling onto power lines, and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An upper level storm system and a weak surface boundary interacted with a moist and unstable air mass to generate a few severe thunderstorms across western Virginia.|These storms brought down trees, with a couple falling onto power lines, and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 31, 1:48 PM EST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 248 PM EDT Wed Jul 31 2019 .SYNOPSIS... The weather pattern will be quite stagnant across the Appalachians and central mid Atlantic region for the next several days. This will allow an old frontal boundary to combine with upper level disturbances to keep showers and thunderstorms with heavy rainfall in the forecast through the first part of the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 245 PM EDT Wednesday... In similar fashion to yesterday, scattered thunderstorms have developed early this afternoon aided by forcing from the lingering frontal boundary. Not a lot of dynamic support for widespread organized convection, but outflow boundary interaction and moderate instability will help some storms with strong gusty winds to pulse up from time to time. Very heavy rainfall is also possible with the stronger storms and some localized hydro issues are possible. Expect the storms to continue into this evening with a typical diurnal trend, though there looks to be enough synoptic support to help precipitation linger deeper into the evening and anticipate that some showers will be wafting around through the overnight. There will also be some fog especially in the valleys west of the Blue Ridge. With little change in the overall pattern and another shot of short wave energy rotating into the upper trof over the eastern US, expect another round of showers/thunder on Thursday with a continued localized severe/hydro threat. Temperatures tonight will be mild with readings in the 60s. Highs tomorrow will remain near 90 east of the Blue Ridge, generally lower 80s to the west. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... As of 320 AM EDT Wednesday... Little significant change to the big-picture weather pattern as conveyed in model guidance to close the workweek and enter into the upcoming weekend. It remains likely to be a continuation of a wet weather pattern, driven by a nearly stationary and slow-evolving mid- level trough interacting with a plume of subtropical moisture (PWAT values between 1.5 to 1.8") around the periphery of the Bermuda ridge. These two features will interact to likely yield several opportunities for showers and thunderstorms that could result in downpours, especially toward the late week and weekend. Though guidance is consistent on large-scale features, they continue to show limited consensus spatially and in magnitude when it comes to forecast rainfall, as is typical in convective regimes. In addition, flash flood guidance still is on the high side currently and rivers are currently near baseflow levels. For those reasons, it's difficult to delineate at this point in time which area(s) could be at somewhat greater risk than others for heavy rain and possible flooding. Flash flood guidance values are likely to lower as rain continues to accumulate, however. The potential for at least small basin flooding certainly isn't out of the question moving forward with time. Somewhat greater concerns for heavy rains could arise by Thursday into Friday in the Piedmont, Southside and foothills, as the upper-level trough axis shifts over our area and leads to weakening mid-/upper-level winds and resulting slower storm motions. With still a considerable level of uncertainty in QPF and in flood potential, I still think it's worth including heavy rain wording in the forecast for Thursday and Friday across the eastern half of the area to bring awareness to the potential for increased flooding. This also meshes with messaging in WPC's Day-2 and Day-3 excessive rain outlooks. Through the short-term period, taking a blend of models gives rainfall amounts between an inch in our western third of counties to 1.2-1.75" of rain through Saturday - with the potential for locally more. Will continue to message heavy rain and possible flooding in the HWO. With more in the way of clouds limiting insolation, convective instability tends to range between 1000-2000 J/kg, greatest earlier in the forecast period and trends on the lower end of that range later. May still have a few strong downdraft producing storms on Thursday as storms originate on the Ridge and build eastward into the Piedmont. Severe threat overall is limited moving later in time, though trees could fall more easily as ground saturates. Highs will trend somewhat below normal on the highs with less sun and more clouds/rain, with warmer lows and increased mugginess. Highs should hover in the low-mid 80s, and lows in the 60s. Forecast confidence is overall high on a wet weather pattern, but confidence is at best only moderate on rainfall amounts and flooding potential due to disparity in model solutions. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... As of 315 PM EDT Tuesday... Little to no change in the overall synoptic pattern across the U.S. is expected during the longer range periods. A massive hot upper ridge will dominate the western U.S. with general and broad troughing in the east. A weak frontal boundary separating true tropical air from semi-tropical air will likely linger through the weekend and into early next week across the TN Valley and into the Carolinas. The flow aloft will be northwest and a series of weak disturbances will likely traverse the flow and enhance convection from time-to-time. Given the warm, moist, atmosphere remaining in place across the region, development of showers and a few thunderstorms will be easy to come by. As the upper trough axis drifts a bit further east next week, the coverage of convection should decrease a bit, but remain in the chance to high chance category as literally no change in the air mass or overall synoptic pattern is expected. The main concern going into the weekend and early next week will be the growing threat for heavy rain and localized flooding. With tropical moisture or at least semi-tropical moisture in place and weak steering currents, thunderstorms/showers will be efficient rain producers and areas that see repeated rainfall day-after-day or where thunderstorms persist over a short period of time, could trigger localized flooding. Little change in temperature is expected during the period as well with low temperatures in the 60s west to the 70s east with high temperatures held mainly into the 70s mountains and 80s Piedmont. Humidity levels will be high, so it will basically feel pretty muggy. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 245 PM EDT Wednesday... Scattered thunderstorms have developed early this afternoon and anticipate a scenario quite similar to yesterday. Expect a diurnal trend to convection, though forcing associated with lingering frontal boundary will help precipitation persist a bit later into the evening. Also expect some isolated showers will be around through the overnight, especially west of the Blue Ridge. Some storms will produce heavy rainfall and reduce flight categories to MVFR/IFR. To cover the situation will employ liberal use of VCTS, with an early tempo for sites west of the Ridge where radar trends indicate more certainty, and amend as necessary. Also expect some fog overnight especially west of the Blue Ridge with valley locations trending down to IFR/LIFR. Convection will fire once again on Thursday with VCTS for the latter portion of the TAF period. Winds near thunderstorms will be variable and gusty. Winds outside of storms will generally be light. .Extended Aviation Discussion... A cold front will remain stalled over the area through the end of the week. Scattered to numerous showers and thunderstorms with periods of sub-VFR ceilings can be expected through Sunday. This pattern will also result in an increase in MVFR or lower clouds and MVFR fog due to moist low levels. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...AL LONG TERM...RAB AVIATION...MBS/AMS
Hazardous Weather Outlook National Weather Service Blacksburg VA 437 AM EDT Wed Jul 31 2019 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-010845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 437 AM EDT Wed Jul 31 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Some localized flooding is possible Thursday into Sunday as a frontal system stalls near the area resulting in several rounds of showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
217 PM EDT Wed Jul 31 2019
NCZ001-018-311845-
Ashe-Watauga-
217 PM EDT Wed Jul 31 2019
...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WATAUGA COUNTIES...
Until 245 PM EDT.
At 217 PM EDT, a strong thunderstorm was located over Todd. the storm
is nearly stationary.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Jefferson...
West Jefferson...
Todd...
Glendale Springs...
and Trout.
LAT...LON 3639 8165 3647 8140 3628 8138 3629 8141
3628 8141 3627 8143 3626 8143 3626 8146
3624 8148 3626 8165
TIME...MOT...LOC 1817Z 267DEG 2KT 3633 8158
VFJSpecial Weather Statement
National Weather Service BLACKSBURG VA
225 PM EDT Wed Jul 31 2019
VAZ011-013-014-311915-
Giles-Pulaski-Montgomery-
225 PM EDT Wed Jul 31 2019
...A STRONG THUNDERSTORM WILL AFFECT GILES, PULASKI AND MONTGOMERY
COUNTIES...
Until 315 PM EDT.
At 224 PM EDT, a strong thunderstorm was located over Bane, moving
east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Radford...
Pearisburg...
Dublin...
Pembroke...
and Mountain Lake.
LAT...LON 3725 8089 3740 8053 3713 8048 3708 8055
3709 8088 3713 8088 3715 8086 3717 8088
3718 8086 3719 8087 3719 8089
TIME...MOT...LOC 1824Z 262DEG 7KT 3725 8074
VFJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL BALDWIN 36.35N 81.53W
07/31/2019 E0.70 INCH ASHE NC TRAINED SPOTTER
DIME SIZE HAIL ALMOST COVERING THE GROUND,
ALONG WITH 2 INCHES OF RAIN IN 30 MINUTES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL BALDWIN 36.35N 81.53W
07/31/2019 E1.75 INCH ASHE NC PUBLIC
GOLF BALL SIZE HAIL NOW FALLING IN BALDWIN.
&&Special Weather Statement
National Weather Service BLACKSBURG VA
236 PM EDT Wed Jul 31 2019
VAZ018-WVZ044-311915-
Craig-Monroe-
236 PM EDT Wed Jul 31 2019
...A STRONG THUNDERSTORM WILL AFFECT CRAIG AND MONROE COUNTIES...
Until 315 PM EDT.
At 236 PM EDT, a strong thunderstorm was located over Maggie, moving
east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Paint Bank...
Sinking Creek...
Abbott...
Craig Springs...
and Huffman.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3762 8025 3740 8013 3736 8032 3737 8033
3736 8034 3734 8042 3749 8046
TIME...MOT...LOC 1836Z 262DEG 7KT 3742 8038
VFJSpecial Weather Statement
National Weather Service BLACKSBURG VA
249 PM EDT Wed Jul 31 2019
NCZ001-002-VAZ015-311930-
Ashe-Alleghany-Grayson-
249 PM EDT Wed Jul 31 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASHE, ALLEGHANY AND
GRAYSON COUNTIES...
Until 330 PM EDT.
At 248 PM EDT, radar indicated a cluster of strong thunderstorms was
located extending from near Nella to near Twin Oaks. Movement was
east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Sparta...
Independence...
Whitetop...
Ennice...
and Mouth Of Wilson.
A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.
LAT...LON 3661 8165 3662 8162 3663 8160 3672 8140
3660 8087 3658 8086 3656 8090 3655 8091
3643 8114 3657 8168 3659 8168
TIME...MOT...LOC 1848Z 279DEG 12KT 3656 8150 3656 8117
VFJThe Roanoke radar (KFCX), 61 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
9 thunderstorm wind, 2 hail. Local standard time, as filed.
A few trees were blown down by thunderstorm winds near Linden Park.
A couple of trees were blown down by thunderstorm winds. These trees fell onto power lines in the 1800 block of Grove Hill Road.
A few trees were blown down by thunderstorm winds along Jennings Creek Road.
One tree was blown down by thunderstorm winds onto Webster Road near its intersection with Park Drive.
Several large branches were snapped off by thunderstorm winds along the Blue Ridge Parkway.
A few trees were blown down by thunderstorm winds at the intersection of Jackson River Road and Falls Road.
A couple trees and several branches were downed by thunderstorm winds along Lee Highway, near its intersection with Virginia Route 100.
One tree was blown down by thunderstorm winds along Black Walnut Road.
One tree blown down by thunderstorm winds on Moody Creek Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847935, 847926, 847925, 847936, 847929, 847930, 847931, 847932, 847937, 847933, 847934.